Sunday, October 7, 2012

Azathioprine and Low White Blood Count

I have been dutifully going for my 3 monthly follow up with doc and taking my medicine daily without fail. But my red blood count has been low or border line low.  Worst still, my white blood has been low for quite some time and it is falling.  It was 2.7 three months ago and my recent test showed that it is 2.2 now (normal range is 4 to 11).  Despite these low counts, I did not feel unwell though theoretically I am prone to infections.  I have planned to get my flu vaccination done but due to the low white count, I have been postponing this jab. In fact, I have not take any medical leave for this calendar year and hope to continue this way.

My Doc has asked that I stopped azathioprine completely now and repeat the test 2 weeks later.  I googled and found out that one side effect of azathioprine is that it may affect bone marrow function and cause low blood counts.  Stopping azathioprine will reverse the side effects.  I suppose my doc is hypothesizing that my low blood count is due to azathioprine since my kidney and liver functions are fine and ESR reading is not too high.  So probably it cannot be lupus flare that causes these low blood counts.

So let's hope that my blood counts will go up and my doc will stop, or if not cut my dosage of azathioprine since the side effects now outweigh the benefits.  Besides the side effects, this is quite an expensive drug since it is about S$1.20 per tablet. So if I can stop taking it completely, it will add some amounts to my savings!  

 

3 comments:

  1. I have the same problem with Aza - my WBC goes out of whack when increased to 2 tablets a day ....

    In Singapore, you have to pay for your meds? No public healthcare provision?

    ReplyDelete
  2. Having said that ... I am still on Aza, 1 and 1/2 tablet - so far, WBC is ... ahem, 10 point something...

    Doc is tempted to increase my Aza ... will see how it goes!

    ReplyDelete
  3. Have been off aza for nearly 11 weeks now. Didn't go to doc cos i was away for almost a month. No side effects so far. WBC went up a bit but will have to wait for blood test next week to see whether it improves. But I notice my period which went haywire after I am on aza becomes normal again! I am so happy about. Will tell the doc if he insists to put me back on aza. And yes, I have to pay for every things from consultation fee, lab tests and medicines whenever I see the doctor. Cost a few hundreds each time. Can be quite a strain on the finances.

    ReplyDelete